What You Should Know About Opioid Addiction

What You Should Know About Opioid Addiction

The opioid epidemic is prominent in the news now, but misinformation still exists. Here’s what you need to know.

Dependence is not the same as addiction.

Many opiates can be legally prescribed by physicians, so opioid use is not always dangerous or illegal (heroin is an illegal drug). For some people with chronic conditions, consistent opioid use is an appropriate treatment. Stopping the drug could cause withdrawal symptoms and such persons can become acclimated to the opiate and require higher doses. These are not necessarily signs of addiction.

Addiction includes:

  • Taking higher doses than prescribed
  • Taking doses more often than prescribed
  • Taking someone else’s prescription
  • Using opiates for pleasure-seeking effects
  • Using opiates even when there are damaging effects

For persons who have opiate prescriptions, communication with a healthcare professional is vital. If you wish to increase your dosage, DO NOT attempt to do so on your own. Opioid overdose is life-threatening.

Opioids are extremely dangerous.

Opiates have a powerful effect on the body, so large doses can easily kill. Even one large dose of a prescription opioid could cause a person’s breathing to slow until they die. In addition to the danger of opioids alone, they also interact poorly with alcohol and many other medications. These two factors cause many people to accidentally overdose.

Fortunately, opioid overdoses move slowly, so an addict can be revived and treated within the first hour or so.

Overdose deaths are preventable.

If you recognize an overdose, you may be able to slow and reverse the effects. The symptoms are:

  • Slow breathing
  • Tiny pupils
  • Bluish tint to extremities (fingers, lips, etc.)
  • Pale/clammy skin
  • Slow/irregular heartbeat

If you believe someone has overdosed, it is vital to call emergency services immediately. In addition, you may wish to keep a dose of naloxone, a temporary blocker that slows the effects of an overdose. Naloxone is available over the counter at some drug stores. But remember! The effects of naloxone are only temporary (like 20-30 minutes). Someone who has overdosed still needs to be transported to an emergency room right away.

You can help prevent addiction.

Addiction is never caused by family members or friends, but you can do a few things to lessen the likelihood that someone in your life will become addicted or stay addicted.

  • Carefully monitor prescriptions. If you have a prescription, be sure that it is locked away and that you watch for missing pills.
  • Work with medical professionals. If you or a loved one has an opioid prescription, work closely with your doctor to make maintain healthy doses.
  • Be transparent. If your loved one is abusing opioids or struggling with addiction, secrecy will only feed the problem. Be open with family members and authority figures. For example, transparency could enable family members to prevent your loved one from getting access to prescriptions.
  • Get help immediately. As soon as you recognize a problem, work with medical professionals and addiction counselors to intervene. Addiction recovery requires community effort and support. Your loved one will not recover alone.

If you or a loved one is struggling with opioid abuse or addiction, we’re here to help. Together, we can overcome this opioid epidemic.

Leave a Reply

Close Menu
×

Cart